Hello I've been taken levothyroxine 50mc for 13 months now and ever since taking it I keep getting badly bloated like I'm pregnant. I've been back and forth to the doctors regarding this over yet whole 13 months and tried numerous things as he said it's ibs but nothing has worked. On Friday he decided to tell me to stop taking it even though he hasn't done a recent blood test and now I'm worried as I obviously must need it? Has anyone else experienced this bloating? And does anyone have any ideas on what I can do? Many thanks

7 Replies

  • IBS is a symptom of low thyroid. When did he last do a blood test for your thyroid? He should have done one six weeks after you started the 50 mcg, and increased your dose by 25 mcg. He should not have left you on a starter dose of 13 months. That is negligence!

    If I were you, I would go back and insist on getting tested before you make any changes to anything. And, while he's at it, ask him to test vit D, vit B12, folate and ferritin, because these are bound to be low and need supplementing, under the circumstances.

    When your results are ready, ask for a copy, it is your legal right to have one under the 1998 Data Protection Act. You want all the results, with the ranges (numbers in brackets after the result). Post them on here, and well be able to advise you what to do next. :)

  • Hello thank you for replying. I'm not sure when last test was, it was a while ago. I origanlly went to doctors 13 months ago as I had lost over a stone in weight with no changes to my lifestyle or diet. He said he'll check my thyroid as it maybe overactive but surprisingly came back underactive. I'm a small person weighing 6st3lbs. He put me straight into 50mcg and I did have a re-test and he said my thyroid is now where it should be and to stay on this dosage. I've just phoned my doctor and I will be collecting a print out of the results later this evening, so I will let you know. On Friday he said to stop taking the levothyroxine due to the problems I've been having with my stomach and said see me in 2 months to see how your getting on. I said I'm worried to stop taking it as I obviously must need it so he said to try taking 25mcg and see him in 2 months. These symptoms with my stomach have only started since taking the levothyroxine so how can it be ibs? Would it not be a reaction to the ingredients of the tablets? I'm so confused by it all. I get migraines everyday and have no sex drive and haven't for over a year and periods have gone very irregular and sometimes being nearly 3 weeks late. I thought once I started taking the levothyroxine 13 months ago, I would start to feel better but if anything I feel worse :(

  • Well, you probably would have started to feel better if you'd had a doctor who knew anything about thyroid! You can't just take people off levo without testing, that's rediculous.

    It's perfectly 'normal' - if there is such a thing - let's just say it often happens, that people feel worse when they start taking levo due to lots of complicated reasons. But, normally, their dose is slowly increased until they feel better. But your doctor obviously doesn't know that that is what he's supposed to be doing.

    Anyway, get your test results, and let's have a look and see what's going on. :)

  • Hello my result says 0.5 million/L

    (0.27 - 4.20) I haven't a clue what this means so Amy you please enlighten me? :) This test was done 04th March 2016. So about 8 months after my first diagnosis of having an underactive thyroid

  • OK, so I was right, your doctor knows nothing about thyroid. He's only testing the TSH, and because that is in range, he says everything is fine! But, if you only test the TSH, you have no idea if everything is fine. And, if the patient is still having symptoms, then everything is obviously not fine!

    TSH - Thyroid Stimulating Hormone, is a pituitary hormone. It works on a fed-back loop with the thyroid, increasing when more thyroid hormone is needed, and decreasing when more hormone is provided. But, it is very unreliable, because so many things can affect it.

    For example, TSH is highest early in the morning, and decreases throughout the day. It also decreases after eating. So, if you had this test done just after lunch, it is in no way reflecting your true thyroid status. We always say that to get the highest TSH - for those who have doctors who only look at the TSH - arrange an early morning test and fast over-night. Leave 24 hours between your last dose of levo and the test.

    But, even then, it can be inaccurate. So, your doctor should also be testing the FT4, which would give a clearer idea of how good your dose is.

    So, if I were you, I would go back to him and say you want a new test, because you don't feel well. Tell him you want :


    FT4 (Thyroid hormone)

    vit D

    vit B12



    The nutrients have to be optimal for your body to be able to use the hormone you're taking. And yours are probably very low.

  • Hello - are you actually on enough levo?

    Go and get a copy of your most recent test results from your doctor with the ranges. Ask the receptionist for them. If you are asked why say they are for my own records and it's my right under the Data Protection Act 1998. You may then have to wait a few days and pay a few pence for them.

    Once you get them post a new thread with the results and ranges., a charity recommended on NHS choices, actually recommends your TSH level is around 1 and FT4 is in the top quarter of the range so if it isn't then you aren't on enough levo which may help explain your symptoms .

    Also please read this link - as you may later need to share information with your doctor so they adequately test and medicate you.

  • Hello, thank you for replying. I'm going to collect the results of my thyroid later this evening so I will update you with it :)

You may also like...